New Diagnosis - I feel like I'm being kicked while I'm down

  1. Sorry for posting here as I'm just a wee student, but I figured it's probably the right place haha (Dear admins, if it's not, feel free to scoot the thread elsewhere <3 Thanks!)

    I'm going to be open because I feel that's important, so here goes~

    I recently wrote about academic burnout in the general student section. I went to counseling and was referred to a DNP for a diagnosis and to discuss medications because all my symptoms were pointing toward depression. I'd battled it for 20 years, no thoughts of suicide etc., I just couldn't focus on my work, had trouble sleeping, and didn't enjoy things anymore.

    So I feel like the visit went okay - I don't think the Dr. really listened to me and focused more on my parents and issues 16 years ago than what I'm dealing with now. I open my chart today to see if my lab results had come back in (she ordered an absolute battery of tests before she realized I was uninsured and had to pay all of that out of pocket... ouch.)
    I scroll through my chart and see that she's listed bipolar disorder and PTSD on there. I am so irritated I could cry, but the meds that she gave me have kinda put the kibosh on that (so I guess I'll be mentioning those too) - I'm just on a very low dose of abilify because she's convinced I have mood swings...except, I don't. I'm just low all the time.
    So now I'm curious how this will affect me down the line as I'm trying to get my nursing license. I feel like I'm getting kicked while I'm down :/ I finally muster the courage to get some help and now it's just made things more difficult than they should be.

    So now comes the question - have any of you wonderful folks dealt with anything similar? Especially TN nurses! And if so, how did the diagnosis of a mental health disorder affect the ability to get licensed, and was there anything like mandated therapy that you had to take part in to maintain licensure?

    Thank you all so much for your time~

    -Wiggly
    •  
  2. Visit Wiggly Litchi profile page

    About Wiggly Litchi, CNA

    Joined: Dec '16; Posts: 297; Likes: 435

    6 Comments

  3. by   VivaLasViejas
    So sorry that happened to you. Your provider should have explained her diagnoses to you instead of just letting you read them in your chart like that. It must have been quite a shock, especially if you weren't expecting to be diagnosed with bipolar and PTSD. It does sound like she took a pretty thorough history and drew her conclusions from that rather than anything you're experiencing now.

    I'm reasonably sure she probably put you on a small dose of Abilify for your depression. Antipsychotics are often used nowadays for just that purpose, although they do tend to make one emotionally 'flat'. If you're distressed about this, by all means talk to her and see if she'll change it, but don't be surprised if she doesn't put you on an antidepressant. If you are indeed bipolar, these meds can cause manic switching, meaning you can become hypomanic or even full-blown manic because of the drugs.

    As for your future in nursing...generally the less said about a mental health diagnosis, the better. It's illegal to discriminate against a person on that basis, but it happens all the time. It's a shame mental illness is still so stigmatized. However, as you progress in wellness through medication and (I hope) therapy, it will become less of an issue, and you should be able to enjoy a good career. Having said that, I think you should get a second opinion because a diagnosis of bipolar is *serious* and it can follow you around for the rest of your life. You don't want that in your medical record if it's not true.

    I hope you will continue your studies for nursing. It's worthwhile, and if you can handle being a CNA, you'll be able to handle being a nurse.

    Best wishes.
  4. by   Wiggly Litchi
    Thank you so much Viva - I'm seriously thinking about paying out of pocket for another eval because I really don't feel like I was listened to at all during my last visit. I feel like I'm being penalized for seeking help.
    I tried explaining to her that I don't have issues with highs and lows, I'm honestly just low all the time, but she still kept pushing "Oh but this will help stabilize your mood!" My mood's a stable...low haha.
    I can understand her rationale for the diagnosis and for not wanting to put me onto an antidepressant if she believes that I have bipolar, but I still feel like it's way off. I'll speak to my counselor tomorrow and see if she knows anyone that I could see; I'd rather pay out of pocket for a doc that will actually listen to me :/. It's hard being a foreigner because I'm still figuring out how to navigate the health system - this is so confusing! lol

    I am definitely going to continue my studies for nursing! It's my dream and I've worked incredibly hard to get to this point, but now with this diagnosis, I'm not sure how it's going to affect my ability to get licensed - even the TN BoN told me that they wouldn't be able to come to a decision until the time comes, but I remain hopeful that they evaluate on a case by case basis... at least for the moment. Knowing my luck the policy will change by the time I graduate

    Thank you for your words of encouragement!
  5. by   Racer15
    I doubt your diagnosis will hinder you acquiring a nursing license, they can't discriminate against you for that. I was hospitalized for my depression much to my displeasure and it has no effect upon my nursing license.
    I will say that everyone is different, but I have MDD and a low dose of Abilify has helped me tremendously. I'm also on two different antidepressants, but give the Abilify a chance to work!
  6. by   Wiggly Litchi
    Quote from Racer15
    I doubt your diagnosis will hinder you acquiring a nursing license, they can't discriminate against you for that. I was hospitalized for my depression much to my displeasure and it has no effect upon my nursing license.
    I will say that everyone is different, but I have MDD and a low dose of Abilify has helped me tremendously. I'm also on two different antidepressants, but give the Abilify a chance to work!
    Thank you for your response!!
    I'm on day 5? of the abilify - only taking 2.5mg and it's making me VERY tired all the time... but!

    Everything else is daisies so far. My anxiety has drastically decreased, and I 'feel' more like my old self again. I feel pretty flat, but I'm not sure if that's my actual range of emotion that's been hiding this whole time or what. The lack of energy is crippling though... Getting to school each day is dangerous as I'm so drowsy, and my motivation is shot because I'm still so tired, but we'll see. I have another appt. tomorrow morning, so hopefully we can talk over the medicine etc.

    Rock on everyone <3
  7. by   Racer15
    I take my Abilify at night to help combat being drowsy during the day.
  8. by   Wiggly Litchi
    Quote from Racer15
    I take my Abilify at night to help combat being drowsy during the day.
    Me too! About 2 hours before bed, but I'm still dead on my feel all throughout the following day

close